Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS North Platte, NE

August 12, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 8:06 PM CDT for Custer County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 8:06 PM CDT (01:06 UTC)
Expired
Aug 12, 2017, 8:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:21 PM CDTTSTM WND DMGBroken Bow, NEMAJOR DAMAGE TO MULTIPLE TREES
Aug 12, 8:21 PM CDTTSTM WND GST 80Broken Bow, NE
Aug 12, 8:21 PM CDTHAIL 1.5Broken Bow, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KLBF 130106
SVRLBF
NEC041-130145-
/O.NEW.KLBF.SV.W.0194.170813T0106Z-170813T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
806 PM CDT SAT AUG 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Custer County in central Nebraska...

* Until 845 PM CDT

* At 806 PM CDT, a severe thunderstorm was located over Broken Bow,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Broken Bow, Berwyn and Westerville. 

This includes the following highways...
 Highway 183 between mile markers 96 and 98.
 Highway 2 between mile markers 273 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 9980 4150 9958 4139 9936 4122 9959
TIME...MOT...LOC 0106Z 303DEG 12KT 4144 9964 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
218 
WWUS53 KLBF 130127
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
827 PM CDT SAT AUG 12 2017

NEC041-130145-
/O.CON.KLBF.SV.W.0194.000000T0000Z-170813T0145Z/
Custer NE-
827 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL CUSTER COUNTY...

At 827 PM CDT, a severe thunderstorm was located near Berwyn, or near
Broken Bow, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Berwyn and Westerville. 

This includes the following highways...
 Highway 183 between mile markers 96 and 98.
 Highway 2 between mile markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4134 9971 4146 9949 4139 9936 4122 9959
TIME...MOT...LOC 0127Z 328DEG 15KT 4136 9958 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 6:37 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
637 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CDT Sat Aug 12 2017

Thunderstorms continue along aand south of a line from KVTN to
KAIA. These storms contain large hail. KVTN looks to be on the
backside of the system and have left thunder out of the forecast
for now. KLBF will see vcts through at least 2z. Line is kind of
sporadic and have just carried vcts. Southerly winds to the east
of the line and will become light and variable once the
thunderstorms get to the east of the station. Some stratus
expected around sunrise with MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...Power
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 12, 7:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     2 S ANSELMO             41.59N 99.86W
08/12/2017                   CUSTER             NE   TRAINED SPOTTER

&&

BTAYLOR
Local storm report, Aug 12, 7:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             9 ENE ELSMERE           42.21N 100.02W
08/12/2017  E1.00 INCH       BROWN              NE   CO-OP OBSERVER

&&

BTAYLOR
Special weather statement, Aug 12, 7:23 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT SAT AUG 12 2017

NEZ057>059-130115-
Perkins NE-Lincoln NE-Keith NE-
723 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...SOUTHERN
KEITH AND NORTHERN LINCOLN COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 723 PM CDT/623 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Ogallala to 10 miles
north of North Platte. Movement was southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Ogallala, Sutherland, Hershey, Paxton, Maxwell, Sarben,
Keystone, Sutherland Reservoir State Recreation Area, Lake Maloney
State Recreation Area, North Platte Airport, Roscoe, Kingsley Dam,
Keith, Coker, O'Fallons, Nevens, Broganville, Lake View Campground
and Big Bald Hill.

This includes the following highways...
 Highway 61 between mile markers 72 and 100.
 Highway 92 between mile markers 137 and 138.
 Highway 97 between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 120 and 194.
 Highway 83 between mile markers 74 and 98.

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4089 10178 4104 10036 4139 10069 4124 10190
TIME...MOT...LOC 0023Z 318DEG 12KT 4114 10178 4128 10073

Snively
Special weather statement, Aug 12, 7:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
752 PM CDT SAT AUG 12 2017

NEZ058-059-069-070-130145-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
752 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...EASTERN
CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 845 PM CDT/745
PM MDT/...

At 752 PM CDT/652 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wallace to near Enders
Reservoir State Recreation Area. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hayes Center, Wauneta, Enders, Enders Reservoir State Recreation
Area, Hamlet, Grainton, Center Dam Campground, Marengo, Area A
Campground and Hayes Center State Wildlife Management Area.

This includes Highway 61 between mile markers 26 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4083 10132 4080 10077 4036 10084 4036 10158
TIME...MOT...LOC 0052Z 277DEG 23KT 4081 10116 4037 10148

CDC
Local storm report, Aug 12, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     10 SE BRULE             40.99N 101.75W
08/12/2017                   PERKINS            NE   TRAINED SPOTTER

&&

MPOWER
Local storm report, Aug 12, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             13 ESE ELSMERE          42.09N 99.95W
08/12/2017  E1.00 INCH       BROWN              NE   LAW ENFORCEMENT

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTSevere Thunderstorm WarningLBFBrown45 min
Aug 12, 7:05 PM CDTTornado WarningLBFCuster25 min
Aug 12, 7:14 PM CDTSevere Thunderstorm WarningLBFLoup, Rock31 min
Aug 12, 7:23 PM CDTSpecial Weather StatementLBFKeith, Lincoln52 min
Aug 12, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 7:40 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown50 min
Aug 12, 7:44 PM CDTTornado WarningLBFPerkins17 min
Aug 12, 7:52 PM CDTSpecial Weather StatementLBFHayes53 min
Aug 12, 8:08 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Aug 12, 8:13 PM CDTAreal Flood AdvisoryLBFLincoln2 hr
Aug 12, 8:15 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:18 PM CDTSpecial Weather StatementLBFLoup42 min
Aug 12, 8:23 PM CDTFlash Flood WarningLBFHayes6 hr
Aug 12, 8:30 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:37 PM CDTAreal Flood AdvisoryLBFCuster113 min
Aug 12, 8:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 8:50 PM CDTSpecial Weather StatementLBFLoup40 min
Aug 12, 8:53 PM CDTSpecial Weather StatementLBFLincoln52 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 12, 9:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup41 min
Aug 12, 9:24 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 7:09 AM CDTDense Fog AdvisoryLBFChase, Deuel, Frontier, Hayes, Keith, Lincoln and 1 more3 hr
Aug 13, 4:17 PM CDTSpecial Weather StatementLBFBlaine43 min
Aug 13, 4:33 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Aug 13, 4:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 4:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup47 min
Aug 13, 5:02 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 5:28 PM CDTSpecial Weather StatementLBFPerkins47 min
Aug 13, 5:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 5:40 PM CDTSpecial Weather StatementLBFLoup50 min
Aug 13, 5:43 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 5:56 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:02 PM CDTSpecial Weather StatementLBFLogan43 min
Aug 13, 6:23 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Aug 13, 6:26 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:30 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Aug 13, 6:32 PM CDTFlash Flood WarningLBFCuster8 hr
Aug 13, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Aug 13, 6:44 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup46 min
Aug 13, 6:49 PM CDTSpecial Weather StatementLBFBoyd41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.